Florida, 2008

Hail and Damaging Wind in Florida, February 21, 2008

February 21, 2008 · NWS MOB · 2 events in 2 counties and zones

Severe thunderstorms downed trees and produced large hail in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms downed trees and produced large hail in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 21, 5:00 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 5:00 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST THU FEB 21 2008

.SHORT TERM TODAY AND TONIGHT...THE AREA WILL SEE INCREASING
CHANCES FOR SEVERE WEATHER...MAINLY TONIGHT...AS AN UPPER SYSTEM
OVER THE SOUTHWESTERN CONUS WILL MOVE EAST TO OVER THE SOUTHERN
PLAINS...ENHANCING ISENTROPIC UPGLIDE A COLD FRONT PUSHED SOUTH OVER
THE LOWER MISS RIVER VALLEY AND SOUTHEASTERN CONUS. A WARM FRONT
WILL ORGANIZE ALONG THE NORTH-CENTRAL GULF COAST THIS AFTERNOON AND
MOVE ONSHORE LATER TONIGHT. LOOKING AT THE MODEL
SOUNDINGS...GUIDANCE ISNT ADVERTISING MUCH IN THE INSTABILITY ABOVE
THE SURFACE NORTH OF THE COAST. WITH THE GOOD UPGLIDE...HAVE PUT IN
CATEGORICAL PRECIP...TAPERING THE AMOUNT OF POSSIBLE TS AS ONE GOES
INLAND.

TONIGHT IS WHERE THINGS GET INTERESTING. INSTABILITY INCREASES AS
THE WARM FRONT MOVES ONSHORE. GUIDANCE IS ADVERTISING THIS FRONT
COMING ONSHORE STARTING AFTER MIDNIGHT TONIGHT....WITH MORE
INSTABILITY INCREASING AND BECOMING SURFACE BASED. SPC CURRENTLY HAS
A SLIGHT RISK IN EFFECT FOR THE SW-ERN HALF OF THE FA...MAINLY FOR
TONIGHT. HAVE ADDED THE MENTION OF SEVERE WEATHER FOR THE AFTER
MIDNIGHT PERIOD FOR THE FA CORRESPONDING TO THE SLIGHT RISK. /16

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...WARM FRONT WILL HAVE
MOVED NORTH OF THE FORECAST AREA BY 12Z FRIDAY...WITH THE ENTIRE
AREA RESIDING IN THE WARM SECTOR. 10+ H85 DEWPOINTS WILL ALSO
ENCOMPASS MOST OF THE FORECAST AREA THROUGHOUT THE DAY...BUT GFS
DOES BRING SOME DRIER MID LEVEL AIR ON STRONG WEST-SOUTHWESTERLY
WINDS BEFORE DAYBREAK. THE RISK OF STRONG TO SEVERE THUNDERSTORMS
WILL LIKELY CONTINUE DUE TO THE COMBINATION OF MID LEVEL DRYING...
ADDITIONAL MID LEVEL SHORTWAVES APPROACHING FROM THE WEST...AND
DECREASING STABILITY AS MUCAPES APPROACH 2000 J/KG BY NOON.

HIGHEST HELICITY VALUES PASS WELL TO THE NORTHEAST WITH ADVANCING
WARM FRONT...WITH MAINLY UNIDIRECTIONAL SHEAR IN THE LOW LEVELS.
REMAINING SHEAR ON THE ORDER OF 200 M2/S2...WHILE NOT COMPLETELY
IMPRESSIVE...MAY ALLOW A FEW OF THE STORMS WITH STRONG UPDRAFTS TO
ROTATE SUFFICIENTLY FOR THE DEVELOPMENT OF ISOLATED TORNADOES AND
HAIL. WIND DAMAGE WILL BE THE PRIMARY THREAT HOWEVER WITH BOWING
SEGMENTS IN ADVANCING SQUALL LINE THROUGH THE FORECAST AREA AS
STRONG MID LEVEL WINDS ARE BROUGHT TO THE SURFACE WITH COLLAPSING
CELLS. THE LINE SEEMS TO DECELERATE THROUGHOUT THE DAY...AND COULD
LINGER INTO THE EVENING HOURS ALONG THE COAST UNTIL LAST SHORTWAVE
CLEARS THE AREA.

WEEKEND IS TURNING OUT TO BE VERY PLEASANT WITH DRY CLEAR CONDITIONS
AND MILD HIGH TEMPERATURES IN THE MID 60S. THE DRIER AIR WITH THE
BUILDING SURFACE HIGH WILL BRING COOLER NIGHTS...WITH THE COOLEST
TEMPERATURES IN THE MID 30S INLAND TO THE MID 40S ALONG THE COAST
OCCURRING SUNDAY NIGHT. ANOTHER FAST MOVING COLD FRONT WILL SWEEPS
THROUGH THE AREA ON TUESDAY...BRINGING SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS BACK TO THE AREA. /22

&&

.MARINE...SYSTEM MOVING OVER THE DESERT SOUTHWEST WILL PASS NORTH OF
THE FA FRIDAY NIGHT...WITH LIGHT ONSHORE FLOW BECOMING MODERATE
FRIDAY. GUIDANCE HAS BEEN PUSHING FROPA WITH THIS SYSTEM EARLIER AND
EARLIER...WITH FROPA BEING FRIDAY NIGHT...EAST OF THE FA BY DAWN
SATURDAY. MODERATE OFFSHORE FLOW WILL FOLLOW FROPA...SETTLING
SATURDAY. GUIDANCE IS ADVERTISING SURFACE HIGH PRESSURE REMAINING IN
CONTROL OVER THE NORTHERN GULF COAST...KEEPING A LIGHT TO AT TIMES
MODERATE OFFSHORE FLOW INTO MONDAY. AN APPROACHING SYSTEM WILL
SWITCH FLOW TO ONSHORE MONDAY...STRENGTHENING FLOW AHEAD OF A FROPA
TUESDAY AFTERNOON AND EVENING. MODERATE TO STRONG OFFSHORE FLOW WILL
FOLLOW. /16

&&

.FIRE...INCREASING MOISTURE COUPLED WITH AN UPPER AIR DISTURBANCE
AND A SURFACE FRONT WILL BRING SHOWERS AND THUNDERSTORMS BACK INTO
THE AREA TODAY INTO FRIDAY...WITH SOME STRONG OR SEVERE STORMS
POSSIBLE. DRIER AIR WILL WORK ITS WAY BACK INTO THE PICTURE OVER THE
WEEKEND IN THE WAKE OF A COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  60  75  53 / 100 100  60  50
PENSACOLA   64  61  72  57 / 100  90  70  70
DESTIN      64  62  70  60 / 100  80  70  70
EVERGREEN   62  56  73  51 / 100 100  60  60
WAYNESBORO  61  57  75  47 / 100 100  40  20
CAMDEN      61  57  72  49 / 100 100  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 21, 5:00 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST THU FEB 21 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY THROUGH TONIGHT

AN UPPER SYSTEM WILL PASS OVER THE NORTHERN GULF TODAY...WITH RAIN
BECOMING WIDESPREAD OVER THE AREA. LIMITED INSTABILITY OVER LAND
WILL KEEP ANY DEVELOPING TODAY FROM BECOMING SEVERE. ENOUGH
INSTABILITY WILL BE IN PLACE FOR STRONG THUNDERSTORMS TO PASS OVER
ALABAMA AND WESTERN FLORIDA PANHANDLE COAST WATERS...CAUSING
PROBLEMS FOR BOATERS TODAY.

TONIGHT...ANOTHER...STRONGER SYSTEM WILL APPROACH THE AREA. THIS
SYSTEM WILL PUSH A WARM FRONT ONSHORE LATER TONIGHT...INCREASING THE
CHANCES FOR SEVERE WEATHER. DAMAGING WINDS WILL BE THE MAIN
THREAT...THOUGH ENOUGH WIND SHEAR WILL BE IN PLACE FOR ISOLATED
TORNADOES AS THE FRONT MOVES ONSHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE FRONT CONTINUES TO MOVE NORTH OVER SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...INSTABILITY
WILL INCREASE...WITH MORE THUNDERSTORMS BECOMING STRONG OR
SEVERE....WITH DAMAGING WINDS THE PRIMARY THREAT. THE NORTHWARD
MOVEMENT OF THIS FRONT WILL BE LIMITED BY THE RAIN COOLED AIR FROM
THURSDAYS ACTIVITY. WIND DAMAGE WILL AGAIN BE THE MAIN THREAT DUE
TO MAINLY UNIDIRECTIONAL WINDS...THOUGH ISOLATED TORNADOES WILL BE
POSSIBLE NEAR THE WARM FRONT. WELL NORTH OF THE WARM FRONT...THE
COOL AIR WILL KEEP ANY DAMAGING WINDS FROM REACHING THE
GROUND...WITH LARGE HAIL THE PRIMARY THREAT. THE THREAT OF EVEN
LARGE HAIL WILL QUICKLY DECREASE THE FARTHER WAY FROM THE FRONT ONE
GOES.

MODERATE OFFSHORE FLOW WILL FOLLOW THE COLD FRONTAL PASSAGE...MAKING
BOATING FOR SMALL CRAFT HAZARDOUS.

ANOTHER SYSTEM WILL MOVE THROUGH THE REGION ON TUESDAY...WITH STRONG
WINDS CREATING A HAZARD FOR SMALL MARINE CRAFT AND SOME STRONG STORMS
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAYBE NEEDED AT
TIMES LATER TONIGHT...MORE ON FRIDAY.

The radar

The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
February 21, 2:20 PM CST to 2:22 PM CST
Where
Escambia County, Mc David
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.870, -87.320

Hail, Santa Rosa

When
February 21, 2:35 PM CST to 2:37 PM CST
Where
Santa Rosa County, Berrydale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.900, -87.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82408, 82410.